OBJECTIVE: To compare the toxicity of citalopram, venlafaxine, mirtazapine, and nefazadone after overdose.
METHODS: Two-year retrospective review of consecutive patients admitted to the toxicology unit of Edinburgh Royal Infirmary. Outcome measure included physiological variables, ECG recordings, peak creatine kinase, development of arrhythmias, seizure, tremor or agitation, and the need for admission to a critical care facility.
RESULTS: A total of 225 patients were studied. Venlafaxine was associated with a significantly higher pulse rate (p < 0.0001) and tremor (p = 0.007) than other antidepressants. Citalopram was associated with a significantly longer QT interval on ECG recording (p < 0.0001) but mean QTc durations were not significantly different between all drugs studied. No arrhythmias were recorded. Only venlafaxine and citalopram caused seizures and were associated with the need for admission to Intensive Care, but there was no significant difference between them.
CONCLUSIONS: Mirtazapine and nefazadone appear safe in overdose and were associated with minimal features of neurological or cardiovascular toxicity. Citalopram is more likely to cause QT prolongation but other features of cardiovascular toxicity were uncommon. Both citalopram and venlafaxine are proconvulsants. Venlafaxine also causes more frequent features of the serotonin syndrome.
|Number of pages||5|
|Journal||Journal of toxicology. Clinical toxicology|
|Publication status||Published - 2004|
- Administration, Oral
- Antidepressive Agents, Second-Generation
- Drug Overdose
- Retrospective Studies
- Serotonin Uptake Inhibitors
- Venlafaxine Hydrochloride